South Carolina, 2015

Damaging Winds in South Carolina, July 22, 2015

July 22, 2015 · NWS CHS · 4 events in 3 counties and zones

A west to east oriented stationary front stretched across the southeast South Carolina area and isolated to scattered thunderstorms developed in the afternoon near the front and along the sea breeze. A few of the thunderstorms became strong enough to produce damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A west to east oriented stationary front stretched across the southeast South Carolina area and isolated to scattered thunderstorms developed in the afternoon near the front and along the sea breeze. A few of the thunderstorms became strong enough to produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 22, 2:47 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 22, 2:47 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
347 PM EDT WED JUL 22 2015

.SYNOPSIS...
A STATIONARY FRONT WILL REMAIN JUST NORTH OF THE AREA TONIGHT.
A COLD FRONT IS EXPECTED TO MOVE IN FROM THE NORTH THURSDAY
NIGHT...THEN SHIFT SOUTH OF THE AREA BY EARLY WEEKEND. AN AREA OF
LOW PRESSURE MAY DEVELOP ON THE FRONT OFF THE FLORIDA COAST AND
THEN MOVE BY THE SOUTHEAST COAST EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A HEAT ADVISORY REMAINS IN EFFECT THROUGH THE AFTERNOON MAINLY
SOUTH OF I-16 OUTSIDE OF AREAS THAT SEE RAIN...AS HEAT INDEX
VALUES WILL PEAK NEAR 110 DEGREES. OTHERWISE...SOME UPPER LEVEL
ENERGY LOOKS TO HELP A WEAK SURFACE LOW DEVELOP NEAR THE NC/SC
BORDER. EXPECT MUCH OF THE SHOWERS AND THUNDERSTORMS STILL AROUND
EARLY THIS EVENING TO DIMINISH WITH LOWERING INSTABILITY BUT
CAN/T RULE OUT SOME ISOLATED SHOWERS AND THUNDERSTORMS LINGERING
LONGER INTO THE OVERNIGHT...ESPECIALLY OVER THE ATLANTIC WHERE THE
GREATER INSTABILITY WILL BE. LOWS WILL RANGE FROM THE MID TO UPPER
70S INLAND TO CLOSER TO 80 AT THE COAST.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
THURSDAY...A BROAD MID LVL TROUGH OF LOW PRESSURE WILL EXTEND ACROSS
MUCH OF THE EASTERN CONUS WHILE A SERIES OF H5 SHORTWAVES ROUND ITS
SOUTHERN PERIPHERY OVER THE SOUTHEASTERN UNITED STATES. THESE MID
LVL WAVES ALONG WITH DEVELOPING SFC LOW PRESSURE SHOULD PROVIDE
AMPLE FORCING AND LOW-LVL CONVERGENCE FOR SHOWERS AND THUNDERSTORMS
DURING AFTERNOON AND EVENING HOURS. TEMPS WILL BE WARM...IN THE
MID/UPPER 90S AWAY FROM THE COAST. A FEW STORMS COULD ALSO BE STRONG
WITH DAMAGING WIND GUSTS...BUT THE THREAT OF WIDESPREAD SEVERE
WEATHER WILL BE LOW. CHANCES OF SHOWERS/THUNDERSTORMS WILL PERSIST
INTO MUCH OF THURSDAY NIGHT AS A COLD FRONT BEGINS TO SHIFT SOUTH
OVER THE AREA LATE. OVERNIGHT LOWS SHOULD RANGE IN THE MID/UPPER 70S.

FRIDAY AND SATURDAY...A SLIGHT CHANGE TO THE PATTERN IS ANTICIPATED
EARLY THIS WEEKEND AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE
CENTRAL UNITED STATES AND HELPS FORCE A SFC COLD FRONT SOUTHWARD
THROUGH THE AREA. AT LEAST CHANCES OF SHOWERS AND THUNDERSTORMS WILL
REMAIN IN THE FORECAST ON FRIDAY INTO EARLY SATURDAY...UNTIL THE
COLD FRONT/AREA OF LOW PRESSURE FINALLY SHIFTS SOUTH OF THE AREA.
GREATER CHANCES OF PRECIP ARE ANTICIPATED OVER SOUTHEAST GEORGIA
WHERE INSTABILITY AND CONVERGENCE WILL BE GREATER AHEAD OF THE
FRONT. HIGH PRESSURE WILL THEN BUILD FROM THE NORTH...LEADING TO
SLIGHTLY DRYER CONDITIONS AND SOME RELIEF TO MAX TEMPS. IN
GENERAL...HIGH TEMPS WILL RANGE IN THE LOW/MID 90S ON FRIDAY...THEN
COOL A DEGREE OR TWO ON SATURDAY. OVERNIGHT LOWS WILL RANGE IN THE
MID 70S AWAY FROM THE COAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE FIRST PART OF THIS PERIOD LOOKS TO BE FAIRLY DRY WITH HIGHS
NEAR NORMAL LEVELS. THERE IS CONCERN THE THE COLD FRONT WHICH WILL
STALL FROM THE ATLANTIC OCEAN EAST OF FLORIDA ACROSS FLORIDA INTO
THE GULF OF MEXICO COULD BE THE BREADING GROUNDS FOR A TROPICAL OR
SUBTROPICAL SYSTEM DURING THIS TIME PERIOD. MODELS HAVE BEEN
HINTING OF THIS FOR SOME TIME...BUT THERE IS INCREASING CONCERN
WITH SOMETHING FORMING NORTH OF BAHAMAS OR OFF THE NORTHEAST
FLORIDA COAST SUNDAY OR MONDAY AND THEN SHIFTING NORTH/NORTHEAST...
LIKELY STAYING WELL OFF THE SOUTHEAST COAST.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
MOSTLY VFR. PROBABILITIES FOR SHOWERS AND TSTMS TO IMPACT THE
TERMS THIS AFTN INTO THE EVE AT EITHER TERMINAL ARE LOW BUT
SLIGHTLY HIGHER AT KSAV SO INCLUDED A VCTS MENTION THERE FROM
21-01Z WHEN WE THINK THE HIGHEST RISK IS...ALTHOUGH COULD BE
SOONER. ALSO...SMALL RISK FOR SOME MVFR VSBYS IN FOG AT KCHS
TOWARD DAYBREAK.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS WILL PREVAIL AT BOTH CHS
AND SAV TERMINALS. HOWEVER...FLIGHT RESTRICTIONS WILL BE POSSIBLE
DURING AFTERNOON SHOWERS/THUNDERSTORMS...GREATEST CHANCES BEFORE THE
WEEKEND.

&&

.MARINE...
TONIGHT...ANOTHER MODEST NOCTURNAL SURGE IS EXPECTED AS LOW
PRESSURE DEVELOPS ALONG THE NORTH CAROLINA-SOUTH CAROLINA BORDER
AFTER MIDNIGHT. SPEEDS LOOK TO MAX OUT IN THE 15-20 KT RANGE WITH
GUSTS POTENTIALLY APPROACHING 25 KT. DO NOT ANTICIPATE THE NEED
FOR A SMALL CRAFT ADVISORY WITH THIS SURGE...ALTHOUGH IT COULD BE
CLOSE FOR THE GEORGIA OFFSHORE WATERS AND THE CHARLESTON COUNTY
WATERS. SEAS WILL BUILD TO 2-4 FT OVERNIGHT.

THURSDAY THROUGH MONDAY...CONDITIONS ARE EXPECTED TO REMAIN BELOW
SMALL CRAFT ADVISORY LEVELS THIS WEEKEND AND INTO EARLY NEXT WEEK. A
WEAK COLD FRONT SHOULD SHIFT SOUTH THROUGH THE WATERS THURSDAY NIGHT
THROUGH FRIDAY...WITH HIGH PRESSURE THEN NUDGING INTO THE AREA FROM
THE NORTH LATE WEEKEND AND INTO EARLY NEXT WEEK. IN GENERAL...WINDS
WILL REMAIN AT OR BELOW 15 KTS...WITH A FEW GUSTS TO 15-20 KTS OVER
OFFSHORE GEORGIA WATERS. SEAS WILL RANGE BETWEEN 2-4 FT. WINDS/SEAS
COULD VARY DURING THUNDERSTORMS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR GAZ114>119-
     137>141.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...RJB
SHORT TERM...DPB
LONG TERM...
AVIATION...DPB/RJB
MARINE...DPB/RJB
Hazardous weather outlook, Jul 22, 2:46 AM EST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
346 AM EDT WED JUL 22 2015

AMZ330-350-352-354-374-GAZ087-088-099>101-SCZ040-042>045-047>052-
230800-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-ALLENDALE-HAMPTON-
INLAND COLLETON-DORCHESTER-INLAND BERKELEY-INLAND JASPER-BEAUFORT-
COASTAL COLLETON-CHARLESTON-COASTAL JASPER-TIDAL BERKELEY-
346 AM EDT WED JUL 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL AFFECT SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA THIS AFTERNOON AND EVENING. A FEW OF THESE THUNDERSTORMS
MAY BECOME SEVERE WITH DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

REMAIN WEATHER AWARE TODAY. BE ALERT FOR CHANGING WEATHER
CONDITIONS AND BE PREPARED TO TAKE ACTION SHOULD A SEVERE
THUNDERSTORM WARNING BE ISSUED FOR YOUR AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

GAZ114>119-137>141-230800-
TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-
COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-
COASTAL MCINTOSH-
346 AM EDT WED JUL 22 2015

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

SEVERE THUNDERSTORMS...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL AFFECT SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA THIS AFTERNOON AND EVENING. A FEW OF THESE THUNDERSTORMS
MAY BECOME SEVERE WITH DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

REMAIN WEATHER AWARE TODAY. BE ALERT FOR CHANGING WEATHER
CONDITIONS AND BE PREPARED TO TAKE ACTION SHOULD A SEVERE
THUNDERSTORM WARNING BE ISSUED FOR YOUR AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

In the hours before

Special weather statement, Jul 22, 3:23 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
423 PM EDT WED JUL 22 2015

SCZ042-047-048-051-222100-
HAMPTON SC-INLAND JASPER SC-COASTAL JASPER SC-BEAUFORT SC-
INLAND JASPER SC-BEAUFORT SC-COASTAL JASPER SC-
423 PM EDT WED JUL 22 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JASPER...BEAUFORT AND
HAMPTON COUNTIES UNTIL 500 PM EDT...

AT 422 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GILLISONVILLE...OR 8 MILES NORTH OF RIDGELAND...MOVING SOUTHEAST AT
15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RIDGELAND...POCOTALIGO...COOSAWHATCHIE...GRAHAMVILLE...OLD HOUSE...
SHELDON...GRAYS AND GARDENS CORNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3262 8117 3274 8102 3259 8067 3236 8095
TIME...MOT...LOC 2022Z 310DEG 11KT 3261 8099

The radar

The Charleston,SC radar (KCLX), 22 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
July 22, 3:54 PM EST to 3:56 PM EST
Where
Jasper County, 1.5 mi SSE of Gilmania
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.510, -80.890

Multiple trees reported down on Coosaw Scenic Drive. One tree was across the roadway at the intersection of Coosaw Scenic Drive and Deloss Point Road.

Thunderstorm Wind, Charleston

When
July 22, 4:29 PM EST to 4:30 PM EST
Where
Charleston County, 1.38 mi S of Martins Pt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.650, -80.230

South Carolina Highway Patrol reported a tree down and in the roadway in the 6600 block of Bears Bluff Road.

Thunderstorm Wind, Beaufort

When
July 22, 4:35 PM EST to 4:36 PM EST
Where
Beaufort County, 3 mi NNE of Hilton Head Is
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.260, -80.730

Beaufort County Emergency Management reported a tree down near Wild Turkey Run.

Thunderstorm Wind, Beaufort

When
July 22, 5:23 PM EST to 5:24 PM EST
Where
Beaufort County, 1.81 mi NW of Daufuskie Is
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.100, -80.870

Bloody Point Resort reports numerous trees down in both the Bloody Point and Oakridge Plantation communities.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2015Every state in 2015This day in weather historyWarnings in South Carolina, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594071, 594072, 594073, 594074.